Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 123, NWS Gaylord, MI

July 17, 20084 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 17, 2008, 9:52 PM EDT for 4 counties in Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2008, 9:52 PM EDT (01:52 UTC)
Expired
Jul 17, 2008, 10:30 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Alpena County, MI, Montmorency County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:29 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 17, 7:29 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
729 PM EDT THU JUL 17 2008

.AVIATION...VERY IFFY TAF FCST THE NEXT 6 HOURS OWING TO INCOMING
MCS AND REMNANT INSTABILITY IN PLACE ACRS THE REGION. AT THIS
POINT...APPEARS KPLN/KAPN ARE IN FOR A ROUND OF QUITE HEAVY RAIN
AT TIMES THRU THE LATE EVENING...WITH PERIODIC IFR OR LOWER
VISBYS. KTVC MUCH MORE TRICKY WITH BEST FORCING VIA LOW LEVEL JET
FOCUSED TO THE NORTH...AND WILL ATTEMPT TO KEEP THINGS DRY FOR THE
MOST PART. OTHERWISE...COULD SEE A RENEWED LINE OF SHRA/TSRA LATER
TONIGHT AS SFC FRONT DROPS BACK SOUTH...BUT CONFIDENCE ON THIS
SCENARIO RATHER LOW GIVEN ONGOING CONVECTION/LIKELY SUBSIDENCE IN
ITS WAKE. FRONT MAY THEN BECOME ACTIVE ONCE AGAIN TOMROROW...WITH
BEST CHANCES FROM KAPN TO KTVC ON SOUTH.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 349 PM EDT THU JUL 17 2008/

DISCUSSION...QUITE LIKELY AN ACTIVE NIGHT ACROSS NRN MICHIGAN...
WITH BOTH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. MLCAPES OF
1000-2000 J/KG LATE THIS AFTERNOON...TOGETHER WITH LAKE HURON LAKE
BREEZE CONVERGENCE...HAS FUELED SCATTERED STRONG TO SEVERE STORMS
OVER MAINLY NE LOWER. ACTIVITY WILL CONTINUE INTO THE EVENING...WITH
NEW STORMS LIKELY POPPING UP. THE REAL ACTION...HOWEVER...WILL BE
LATER THIS EVENING AS IMPRESSIVE COMPLEX OF STORMS CURRENTLY OVER WI
ROLLS INTO REGION.

STORMS WILL PUSH INTO A LARGELY UNTAPPED AIR MASS OVER ERN WI AND
WRN LOWER MI...WHERE MLCAPES EXCEED 1000 J/KG. 0-6 KM BULK SHEAR
AROUND 30 KT...0-3 KM BULK SHEAR AROUND 30 KT...AND UNIDIRECTIONAL
850-500 MB FLOW SUGGEST QUASI-LINEAR MCS WILL PUSH ACROSS LAKE
MICHIGAN INTO NW LOWER AND ERN UPPER MICHIGAN THIS EVENING.
MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. EXPECT
COMPLEX TO REACH NW LOWER COAST AROUND 00Z...PUSHING ENE ACROSS TIP
OF THE MITT AND ERN UPPER.

HEAVY RAIN POTENTIAL ALSO APPEARS VERY GOOD...WITH PWATS OVER 1.75
INCH...H8 DEW POINTS NEAR +13C...FREEZING LEVELS ABOVE 13 KFT...
20-30KT H8 LLJ...AND 850-300 MB WIND PROFILES LIKELY SUPPORTING
TRAINING CELLS. LOCALIZED RAINFALL AMOUNTS OF 1-3 INCHES LIKELY.
AREAS ALONG/NORTH OF A LINE FROM TVC-GRAYLING-APN WILL MOST LIKELY
BE IMPACTED.

SMITH

LONG TERM (FRIDAY THROUGH THURSDAY)...AN EXTENDED FORECAST BESET
WITH UNCERTAINTIES (ESPECIALLY THROUGH EARLY NEXT WEEK) CONTINUES AS
HARD-TO-TIME WAVES TRAVERSING RELATIVELY ZONAL NORTHERN
CONUS/SOUTHERN CANADA MID AND UPPER LEVEL FLOW INTERACT WITH A WAVY
GREAT LAKES FRONTAL SYSTEM. FURTHER EXACERBATING THE FORECAST DELIMA
IS IMPOSSIBLE TO DETERMINE AFFECTS OF ANTICIPATED DAILY CONVECTION
ALONG AFOREMENTIONED FRONTAL SYSTEM...WITH THE EXPECTATION THAT ANY
CONVECTIVELY DRIVEN CONGEALED COLD POOL/DIFFERENTIAL HEATING
BOUNDARIES WILL SERVE AS FURTHER SOURCES OF CONVECTIVE DEVELOPMENT.
FORECAST CHALLENGES CENTER ON SHOWER AND THUNDERSTORM POTENTIAL
THROUGH MONDAY.

AS ALREADY MENTIONED...QUESTIONS ABOUND TO START THE LONG TERM
FORECAST...SPECIFICALLY WITH HOW FAR SOUTH NORTHERN MICHIGAN COLD
FRONT SAGS ON FRIDAY. THAT BEING SAID...IN ALL REALITY...ACTUAL FRONTAL
PLACEMENT MIGHT HAVE LITTLE TO SAY WITH REGARDS TO RENEWED
CONVECTIVE DEVELOPMENT. PRIMARY IMPETUS FOR FRIDAY SHOWER AND
THUNDERSTORMS MORE LIKELY TIED TO SOUTHWARD DIVING CONGEALED COLD
POOL AND DIFFERENTIAL HEATING LINE FROM TONIGHTS ANTICIPATED
NORTHERN MICHIGAN/EASTERN UPPER MCS. IN ALL HONESTY...STILL WAY TO
EARLY TO FIGURE WHERE THIS WILL SET UP...SO HAVE DONE LITTLE TO
INHERITED POP AND WEATHER GRIDS...FEATURING HIGH CHANCE POPS ALONG
AND SOUTH OF M-32. WHILE SEVERE THREAT APPEARS MINIMAL WITH FREEZING
LEVELS PUSHING 14.5KFT AND BETTER MID LEVEL WIND FIELD TO OUR
NORTH...HEAVY RAIN THREAT REMAINS GIVEN SKINNY CAPE PROFILE...DECENT
WARM CLOUD DEPTH RAIN PROCESSES...AND PWATS > 1.5 INCHES. FRONT
SHOULD SAG SOUTH OF THE AREA FRIDAY NIGHT...REMAINING THERE THROUGH
SATURDAY...AS SEASONABLY STRONG HUDSON BAY HIGH PRESSURE FLEXES IT
MUSCLE. WITH QUESTIONS REMAINING JUST HOW FAR SOUTH FRONT
PROGRESSES...HAVE MAINTAINED LOW POP MENTION FOR SOUTHERN ZONES (DID
MANAGE TO TRIM THE NORTHERN EXTENT SOME). MORE POTENT SHORTWAVE
DIVING ACROSS THE NORTHERN CONUS REINVIGORATES SOUTHWEST RETURN FLOW
LATE SATURDAY AFTERNOON THROUGH SUNDAY...GIVING A NORTHWARD SHOVE TO
SOUTHERN MICHIGAN FRONTAL SYSTEM. THIS...COUPLED WITH REMAINING
MOISTURE RICH ATMOSPHERE SHOULD BRING ANOTHER THREAT OF SHOWERS AND
STORMS. WHILE MUCH TOO EARLY TO ASCERTAIN SEVERE THREAT...DECENT
DYNAMICS AND DEEP MOISTURE COULD MAKE THINGS
INTERESTING...ESPECIALLY SATURDAY NIGHT AND SUNDAY.

SERIES OF MID LEVEL WAVES EXPECTED TO CONGEAL INTO A CLOSED SOUTHERN
CANADA LOW EARLY NEXT WEEK AND PIVOT OFF TO THE NORTHEAST. LATEST
GFS TRENDS SUPPORT OVERNIGHT ECMWF...SHOWING A FARTHER NORTH AND
MORE PROGRESSIVE SOLUTION (CLIMATOLOGICALLY MORE FAVORED). CURRENT
THINKING REMAINS VIRTUALLY UNCHANGED FROM YESTERDAY...WITH LINGERING
LIGHT SHOWERS MONDAY GIVING WAY TO A POSSIBLE EXTENDED DRY PERIOD
MONDAY NIGHT THROUGH THURSDAY AS SYSTEM PULLS TO THE NORTHEAST...
ALLOWING MID LEVEL RIDGE AXIS TO CREST THE REGION.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 17, 4:05 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT THU JUL 17 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
405 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE GREATEST THREAT FOR SEVERE WEATHER THROUGH EARLY THIS
EVENING WILL BE EAST OF THE I-75 CORRIDOR. THE THREAT WILL THEN
SHIFT TO AREAS ALONG AND NORTH OF A LINE FROM MANISTEE TO
HARRISVILLE. PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE THE
MAIN THREATS.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE TONIGHT...WITH 1 TO 2
INCHES OF RAINFALL LIKELY IN SOME LOCALES. THE TORRENTIAL RAIN WILL
PRODUCE LIMITED VISIBILITIES...PONDING OF WATER ON ROADWAYS...AND
POSSIBLY LOCALIZED FLOODING. THE HEAVY RAIN IS EXPECTED NORTH OF A
LINE FROM MANISTEE TO ALPENA...INCLUDING TRAVERSE CITY...GAYLORD...
CHEBOYGAN...AND SAULT STE. MARIE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN POSSIBLE ACROSS NORTHERN MICHIGAN FRIDAY...AND
ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN FRIDAY NIGHT AND
SATURDAY. A FEW SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE
EVENING...WITH DAMAGING WIND GUSTS AND HEAVY RAIN THE MAIN THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT
ACROSS ALL OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BBS/MSB

In the hours before

Local storm report, Jul 17, 5:05 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             10 E HILLMAN            45.07N 83.70W
07/17/2008  M0.88 INCH       ALPENA             MI   TRAINED SPOTTER

            WINDS ESTIMATED TO 60 MPH AS WELL.

&&

LAWRENCE
Local storm report, Jul 17, 6:48 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
648 PM EDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      7 S HUBBARD LAKE        44.70N 83.59W
07/17/2008                   ALCONA             MI   LAW ENFORCEMENT

            MOUNT MARIA ROAD FLOODED NEAR SOUTH END OF HUBBARD LAKE.

&&

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:15 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency, Presque Isle45 min
Jul 17, 9:46 PM EDTAreal Flood WarningAPXAlcona, Alpena21 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.